Montana, 2019

Hail in Montana, June 20, 2019

June 20, 2019 · NWS BYZ · 7 events in 5 counties and zones

An upper trough along with a jet max moved over the Billings Forecast Area. |These features, combined with a surface trough, resulted in scattered thunderstorm activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper trough along with a jet max moved over the Billings Forecast Area. |These features, combined with a surface trough, resulted in scattered thunderstorm activity. In addition, modest instability and good deep layer shear, was over the area. As a result of the above, a few severe thunderstorms occurred during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 19, 1:27 PM MST, 23 hours 28 minutes earlier.

Area forecast discussion, Jun 19, 1:27 PM MST, 23 hours 28 minutes before
Area Forecast Discussion
National Weather Service Billings MT
227 PM MDT Wed Jun 19 2019

.SHORT TERM...valid for Thu and Fri...

An upper trough moving into the region along with a jet max
moving overhead and a trough at the surface will generate isolated
to scattered thunderstorms across much of the area this afternoon
and evening. Thunderstorms will start initially over the
southwest mountains, pushing off onto the foothills and plains.
Along with modest instability and good deep layer shear, strong to
severe thunderstorms are possible across much of the area.
Greatest threats are large hail and damaging winds, with heavy
rainfall possible as well. The thunderstorms look to exit eastern
areas a bit after midnight tonight. Upper trough/low settles in
over the region for Thursday and Friday bringing periods of
showers and thunderstorms, along with cooler air. A surface
trough over southeast Montana and some marginal instability may
bring a few strong to severe storms over far southeastern areas on
Thursday as well. There remains uncertainty with precipitation
amounts Thursday through Friday, although some areas may approach
or exceed an inch of precipitation. Temperatures aloft will be
cold enough for some snow accumulations over the higher terrain as
well, possibly impacting the Beartooth Highway Friday and into
the weekend. Those with plans to recreate in the backcountry
should monitor the forecast closely. Potential winter highlites
may be needed.

High temperatures are expected to range from the 60s on Thursday,
cooling further into the 50s and lower 60s on Friday. Low
temperatures in the 40s can be expected through the short term,
with a few western valley locations possibly dipping into the 30s
Thursday and Friday nights. STP

.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...

Ensembles were in very good agreement through the extended period
and no large changes were needed to the forecast. An upper low
will be lifting NE out of the area on Saturday, bringing good
chances for showers and some afternoon thunderstorms to the area.
The precipitation will diminish Sat. night. A couple inches of
snow are possible on the Beartooth Pass. Highs will be below
normal in the 60s on Saturday. Weak upper ridging will move over
the area on Sunday with energy in the flow. Scattered showers and
a few thunderstorms will occur over the area in this regime and
temperatures will be closer to normal. This pattern persists into
Tuesday with isolated to scattered showers and storms and a
warming trend. Temps are forecast to reach the 80s on Wednesday
under advancing SW flow aloft, which will bring more showers and
thunderstorms. Arthur

&&

.AVIATION...

Showers and thunderstorms will lift ENE off the mountains this
afternoon into this evening. Storms will move into the KBIL area
around 21Z and into the KMLS area around 23Z. Otherwise, showers
and thunderstorms will move E along the MT/WY border through this
evening with lesser chances of precipitation further N.
Precipitation will exit the area after 06Z. Some thunderstorms
may contain surface wind gusts in excess of 50 kt and hail up to
ping-pong ball size, especially along the MT/WY border E of Red
Lodge. Expect MVFR/IFR conditions with the thunderstorms. Mountain
obscurations will become widespread through this evening, then
decrease overnight. More showers and thunderstorms are expected
Thursday afternoon. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 048/067 045/063 047/067 049/074 052/076 052/079 055/083
    43/T    75/T    35/T    44/T    23/T    22/T    22/T
LVM 041/062 040/057 041/062 043/070 046/072 046/075 049/078
    35/T    86/T    67/T    55/T    45/T    43/T    34/T
HDN 047/068 045/063 046/066 048/073 051/075 051/079 054/084
    82/T    76/T    36/T    54/T    23/T    22/T    23/T
MLS 049/068 047/062 046/067 049/073 051/075 052/079 055/084
    82/T    66/T    34/T    34/T    22/T    11/U    12/T
4BQ 049/068 046/062 045/066 049/071 051/075 052/079 055/084
    92/T    65/T    24/T    35/T    22/T    21/U    13/T
BHK 048/068 045/063 043/067 046/070 048/073 049/078 053/081
    82/T    76/T    24/T    34/T    23/T    12/T    22/T
SHR 045/068 041/063 041/065 043/069 046/074 048/079 051/084
    93/T    65/T    37/T    55/T    34/T    22/T    23/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 19, 1:18 PM MST, 23 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
218 PM MDT Wed Jun 19 2019

MTZ028>042-056>058-063>066-WYZ098-099-202030-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Northeast Bighorn Mountains-
Sheridan Foothills-
218 PM MDT Wed Jun 19 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong to severe thunderstorms.

* WHERE AND WHEN...For Wednesday, much of south central and
  southeast Montana as well as north central Wyoming, and on
  Thursday, southeast Montana.

* ADDITIONAL DETAILS...Thunderstorms will be capable of producing
  large hail and damaging winds, along with torrential rainfall.
  People with outdoor activities planned should monitor the
  forecast and take action should thunderstorms approach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ067-068-202030-
Absaroka/Beartooth Mountains-Crazy Mountains-
218 PM MDT Wed Jun 19 2019

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT...Strong to severe thunderstorms.

* WHERE AND WHEN...For Wednesday, much of south central and
  southeast Montana as well as north central Wyoming, and on
  Thursday, southeast Montana.

* ADDITIONAL DETAILS...Thunderstorms will be capable of producing
  large hail and damaging winds, along with torrential rainfall.
  People with outdoor activities planned should monitor the
  forecast and take action should thunderstorms approach.

* ADDITIONAL HAZARD CONCERNS...Snow accumulations are possible over
  the high country Thursday night through Saturday. The wet
  conditions may impact those planning to recreate in the
  backcountry, as well as the Beartooth Highway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The Billings radar (KBLX), 43 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Golden Valley

When
June 20, 12:55 PM MST
Where
Golden Valley County, 5.94 mi ESE of Belmont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.190, -108.890

Hail, Big Horn

When
June 20, 3:28 PM MST
Where
Big Horn County, 0.48 mi W of Crow Agency
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.600, -107.460

Hail, Treasure

When
June 20, 6:52 PM MST
Where
Treasure County, 0.69 mi S of Hysham
Measured
0.88 in hail
Reported by
Public
Coordinates
46.290, -107.230

Hail, Yellowstone

When
June 20, 6:57 PM MST
Where
Yellowstone County, 1.46 mi NNE of Billings Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.840, -108.510

Hail, Yellowstone

When
June 20, 7:35 PM MST
Where
Yellowstone County, 0.84 mi SE of Worden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.960, -108.160

Hail, Rosebud

When
June 20, 7:48 PM MST
Where
Rosebud County, 5.04 mi NNW of Forsyth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.340, -106.700

Hail, Yellowstone

When
June 20, 8:40 PM MST
Where
Yellowstone County, 1.18 mi SE of Pompeys Pillar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.990, -107.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821403, 821404, 821405, 821407, 821408, 821409, 821410.